MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA BMP SET W/SOURCE PLASMABAG

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA BMP SET W/SOURCE PLASMABAG
Catalog Number 11300
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190); Device Handling Problem (3265)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the device history records (dhr) were reviewed for this lot.  there were no events noted in the dhr that would have contributed to the elevated wbc count experienced by the customer.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported to terumo bct customer support that after a bone marrow processing (bmp) procedure was performed they found very low recovery.After a follow-up with the customer it was noted that the set expired in (b)(6) 2023.The customer stated that they did re-sterilize the set for use.Patient information is unknown at this time.There was no medical intervention required for this event.Terumo bct is awaiting return of the disposable set for evaluation.
 
Event or Problem Description
The customer reported to terumo bct customer support that after a bone marrow processing (bmp) procedure was performed they found very low recovery.After a follow-up with the customer it was noted that the set expired in october of 2023.The customer stated that they did re-sterilize the set for use.Patient information is unknown at this time.There was no medical intervention required for this event.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, d.4, h.3 and h.10.Investigation: the device history records (dhr) were reviewed for this lot.There were no events noted in the dhr that would have contributed to the elevated wbc count experienced by the customer.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6 and h.11 and corrected information in d.4.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A photograph was submitted to aid in the investigation.It was indicated by the customer that the photograph is the outside portion of the re-sterilized bmp set.It was confirmed that the set was re-sterilized on ¿29 nov 2023¿ with an updated expiration date of 29 may 2024¿.A serology report was performed on the donor, and it was confirmed that the donor was tested negative for hepatis a antibody and antigen.The customer history report indicates that within the last 90 days from the incident date, no further related issues have been reported for this customer.The expiration date (01 october 2023) for lot 2110255130 was confirmed after review of the certificate of compliance.After further communication with the customer, it was indicated that the expired set was used; however, per the customers response, the use of the expired set did not occur per their local regulations.The customer wrote, ¿the local regulations of our institute enable the sterilization of unopened and unused transfer bags and sets.The bmp processing set was properly sterilized with formaldehyde on apparatus getinge on 29 november 2023, after which it has a shelf life of 6 months, until 29, may 2024.¿ the customer provided a document showing confirmation of the re-sterilization.This document indicated that the unused set was sterilized on 29 november 2023 and that the new expiration date was 29 may 2024.Additionally, the customer provided both a microbiologic report and a translation of the report which indicated that a microbiological examination of the final bone marrow product was conducted, and that aerobic bacteria, anaerobic bacteria, and pathogenic fungi were not isolated.Attempts were made to collect additional information related to the patient/donor and disposition of the collected product; however, the customer indicated that following local regulation, the set was used within the expiry date after re-sterilization, so they cannot complete the form.Correction: the customer was made aware of the issue relating to the use of the expired set.Based on information provided from the customer, they indicated that following local regulation, the set was used within the new expiry date after re-sterilization within their institute.Root cause: a root cause assessment was performed for this complaint.The root cause was determined to be an operator error in which the operator failed to follow the operating instructions for the device.Although the customer indicated that per their local regulations the set was re-sterilized and therefore not expired, the instructions for use paperwork provided with the kits depicts the expiry symbol and provides the following verbiage, ¿indicates the date after which the medical device is not to be used¿.Additionally, within the spectra optia apheresis system operator manual, it is indicated that the operator verifies the tubing set had not expired by checking the expiration date on the cover of the package.
 
Event or Problem Description
The customer reported to terumo bct customer support that after a bone marrow processing (bmp) procedure was performed they found very low recovery.After a follow-up with the customer it was noted that the set expired in october of 2023.The customer stated that they did re-sterilize the set for use.The customer declined to provide patient information.There was no medical intervention required for this event.The collection set is not available for return because it was discarded by the customer.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA BMP SET W/SOURCE PLASMABAG
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key18510995
Report Number1722028-2024-00023
Device Sequence Number6991145
Product Code LKN
UDI-Device Identifier05020583113008
UDI-Public05020583113008
Combination Product (Y/N)N
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2023
Device Catalogue Number11300
Device Lot Number2110255130
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer02/20/2024
05/09/2024
Initial Report FDA Received Date01/15/2024
Supplement Report FDA Received Date03/04/2024
05/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown